2026 ECNP Congress
EP02-2053Diagnostic challenge between anticholinergic toxicity and evolving neuroleptic malignant syndrome during long-acting risperidone treatment
Introduction:
Neuroleptic malignant syndrome is a rare but potentially life-threatening adverse reaction to dopamine-blocking agents, characterised by hyperthermia, rigidity, altered consciousness and autonomic instability. The differential diagnosis with anticholinergic toxicity may be challenging when overlapping symptoms are present during early clinical assessment following anticholinergic exposure.
Aim:
To report a case illustrating the diagnostic challenge between anticholinergic toxicity and evolving neuroleptic malignant syndrome during long-acting risperidone treatment.
Methods:
We retrospectively reviewed emergency department and inpatient records, focusing on clinical course, medication exposure, clinical findings, laboratory results, medical complications, treatment and outcome.
Results:
A 42-year-old man with schizophrenia was admitted for psychotic symptoms. Oral risperidone was titrated to 7 mg/day, and benzodiazepines were used concomitantly during admission. Clinical improvement was observed. Before discharge, treatment was transitioned to monthly long-acting injectable risperidone, with intramuscular administration of 100 mg. Mild extrapyramidal symptoms were noted, including hypomimia and dysarthria, alongside subjective anxiety. He was discharged on extended-release biperiden 4 mg/day, diazepam 10 mg once daily and diazepam 5 mg as needed.
Five days after administration of long-acting injectable risperidone, he presented to the emergency department after ingesting 24 mg of extended-release biperiden and 95 mg of diazepam in an attempt to relieve persistent subjective distress. Initial assessment showed sinus tachycardia and a tympanic temperature of 35.3°C. He was somnolent and dysarthric, and reported blurred vision. Laboratory tests revealed creatine kinase elevation of 3430 U/L. He received fluid therapy and flumazenil and was discharged.
Two days later, he returned to the emergency department with groaning, dyspnoea and marked psychomotor slowing. He had persistent tachycardia, diaphoresis and fever peaks up to 39°C. Clinical examination showed marked hypomimia, barely intelligible hypophonic speech, delayed eye opening, and generalised axial and appendicular rigidity. Creatine kinase increased further to 5908 U/L. Segmental pulmonary embolism and pneumonia were also diagnosed, contributing to respiratory compromise and further complicating the clinical course. Treatment included benzodiazepines, bromocriptine, fluid therapy, anticoagulation and antibiotics. Hospitalisation lasted more than two months, with gradual clinical improvement.
Discussion:
The initial presentation was clinically more compatible with mixed sedative-anticholinergic intoxication, whereas the subsequent emergence of hyperthermia, diaphoresis, rigidity and marked creatine kinase elevation strongly supported neuroleptic malignant syndrome. Early creatine kinase elevation may have reflected muscle injury in the context of mixed intoxication or early muscular involvement before full expression of neuroleptic malignant syndrome. During psychiatric admission, the early presence of hypomimia and dysarthria, together with persistent subjective anxiety, was consistent with emerging extrapyramidal symptoms and may have contributed to excessive self-administration of anticholinergic medication after discharge, later obscuring recognition of the evolving syndrome.
Conclusion:
This case illustrates how early extrapyramidal symptoms, subjective distress and anticholinergic self-medication can converge to delay recognition of neuroleptic malignant syndrome. Long-acting injectable antipsychotic exposure adds further complexity because clinically relevant dopamine receptor blockade may persist after the adverse reaction is suspected.
References
No references